GCA and feeling miserable

I am cutting down the Pred at 5mg per week having started at 60 and now down to 30, reducing in 2 1/2 mg intervals , ie half a tablet. Have been really ill for some time with swollen feet, utterly exhausted, with very weak legs. Also my sinus' are swollen and blocked and I feel like something is moving round in my head. Was due a special celebration meal tonight in a posh restaurant but I had to cancel as I could hardly get out of the bath. Having a take-away pizza instead. I have no rheumatologist at the moment as he has gone back to Iceland and next appointment is 9th Sept with a rheum nurse. My GP seemed to know little about GCA. She said as I was already taking antibiotics she would not prescribe any and my problem was mostly swollen sinus. I am taking three antibiotics per week as a preventative. I find it hard to know if it's reaction to red reduction or a flare but I really want to get the Pred down having been on it for 3 1/2 months. Am also worried about my 24 year old son which doesn't help. Am sorry to moan on but I am feeling very down and find this so hard to cope with. Resting much of the time but it doesn't seem to be helping

13 Replies

oldestnewest
  • I am sorry that you are having a down day. The worry about adult children is shockingly draining. They seem so much younger than we were somehow. I hope it resolves itself in a good way. I've been forced due to PMR to watch impossible family situations resolve themselves without my intervention. They blooming well do as well!

    I am a bit of a novice on here, but you do seem to have reduced your Pred radically and very quickly. I am still mincing about with 1 mg here and there over a similar period of time, and don't I know it. Sitting here in a blaze of pain after a day of baby sitting.

    Enjoy your Pizza and have your posh meal when you will really appreciate it. Sending kind thoughts to you Christine. X

  • 5 mg per week was what the rheumy told me to reduce by before he left and went back to Iceland so I am just following instructions.

  • 5mg per week is what you would use in other illnesses where pred was used to manage a flare - in GCA it is far too fast and most experts would say 5mg per MONTH. Unfortunately GCA doesn't listen to the doctor and you MUST take note of the symptoms as well as the timetable, not just reduce relentlessly whatever happens. I'm not telling you my personal opinion, i'm telling you what top experts in the field say too. Not all rheumies are experts in GCA, it is a very rare disease.

    This is a much more realistic way to reduce (in line with what I just said)

    rcpe.ac.uk/sites/default/fi...

    suggested by a top PMR/GCA rheumy who is now retired but still active in research.

    If you still feel so ill, go to your GP asap and discuss it and this paper with him.

  • Three and a half months on pred is not very long at all in the context of GCA - I know that isn't what you want to hear, but let's be realistic. GCA is a serious illness and the pred is the only thing that works so far - and it is preventing loss of vision so is something to regard as a friend not an enemy.

    GPs do rarely know much about GCA as it is what is termed an "orphan disease" because it is rare, many never see a case in their practice and it would be unusual for a practice to have more than one or two patients at a time. It's something that does belong in the hands of the experts.

    I am a bit concerned about your comment that you have quite severe and ongoing sinus problems as well as GCA symptoms - was your GCA confirmed by biopsy or is the diagnosis on the basis of the symptoms? There are other forms of vasculitis which would involve the sinuses but with your rheumatologist having gone home you are a bit in limbo aren't you. If you find you are getting worse don't hesitate to get in touch with the rheumy nurse and tell her - you sound as if you need a doctor's appointment sooner rather than later and she should be able to sort that out. If push comes to shove then go to A&E at the hospital where your rheumatology department is.

    I know it is difficult not to worry about your children - but at the moment you have to come first. They do usually manage to muddle through - and it is the only way they learn. We cannot do all their learning for them and when we were that age most of us had left home, were very likely married and a lot of us were paying a mortgage! As Jane says - maybe being ill is a good way of discovering that none of us are indispensable! The world - and our families - will continue to tick without us worrying ourselves to death about what is going on. It is a hard lesson to learn, but one that brings many benefits for our own health and well-being.

    You will be able to go for that special meal another day - a friend of ours used to say "A pleasure deferred is a pleasure gained." In the meantime - keep resting.

  • I was diagnosed by both the rheumatologist and hospital by PET scan. Was told I did not need a biopsy. I had an ESR of 143 and CPR 245, was affecting my liver by then. I had two weeks in acute medical in hospital without diagnosis. I take on board what you say and thank you for your comments.

  • Hi Christine,so sorry to hear how poorly you are but you must listen to the almost expert on this forum,PMRpro gives excellent advice and please do some research on the Mayo clinic, I was on Steroids for 3 years and yes it is truly unreal the side effects but it is the only pill available at the moment, and please research all the food that take inflammation from your artery's I ate lots of herbs and food that will help you its a true saying you are what you eat.

    When you come off steroids to quickly you will end up with a flair. I reduce mine and took 18 months to do that. I do hope you are feeling better very soon but please listen to this forum, it got me better,

    and I still can not thank the all who help t me enough.Anne

    now as ritter.

  • Hi Christine.

    My initial reaction would be that 5mg a week is too fast. My reductions were 5mg every month from 60mg to 25mg. No wonder you are feeling rotten. Harsh though it may sound, the person you should be worrying about is you at this moment. Children, of all ages, are more resilient than we think, and also more selfish than we like to admit.

    Take care of yourself through this difficult time - and do what's best for you! Good luck.

  • Hi Christine. I also have GCA and I agree with the others. I think you are tapering too fast and that is why you feel so poorly. I started on 40mg of Pred, 20 months ago and slowly tapered down. I am now at 5mg. The GCA journey is long and slow. There is no quick fix. X

  • Christine - There is nothing much left to say other than to reiterate that your tapering as per instructions is way too fast & way too soon with GCA + your poor sick body is merely struggling to keep up the pace & spluttering in all directions - no wonder you feel dreadful.

    Huge hugs & abundant blessings knowing we all care & feel for you:)

  • That's so kind of you and thanks to all who seem to agree that 5 mg is too fast. I suspect the rheumy suggested it as I had been on a high dose for 3 months. He has experience of GCA so I thought I should take his advice.

  • Sorry Christine2716 for your problems, but sounds like you are going too fast. My wife started at 60 and tried 5 mg per week, but it did not work. We went to 2 1/2 mg per week until we got to 30, her stable level. We tried another 2 1/2 and it did not go well. So returned to 30. Now we are dropping 1 mg every 6 days. Currently at 28 and that has some promise. SLOW DOWN - You don't need the pain.

    God Bless,

    Jim & CJ

  • Christine, I had blocked sinuses a while ago, Ialso have GCA. I know it doesn't sound anything as bad as your's, but I got a good nasal spray from my G.P. which really helped.

  • I found out from the wonderful people here that I was going to fast on tapering. The short version is I got to 7 mg and am now back up to 20 due to the flare up involving GCA n PMR.

    My whole focus was on getting off as fast as I could and ignoring what my body was telling me. Once I found this site which has only been a week my outlook has changed and I feel less frazzled then before.

You may also like...